Thunderstorm Wind, Dekalb
- When
- July 9, 2:20 PM CST
- Where
- Dekalb County, 6 mi W of Crossville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.283, -86.100
Trees were blown down on Highway 68 near the county line.
An isolated pulse severe thunderstorm produced brief localized damaging winds. The regional airmass was unstable and beneath a ridge of high pressure with weak winds aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An isolated pulse severe thunderstorm produced brief localized damaging winds. The regional airmass was unstable and beneath a ridge of high pressure with weak winds aloft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 9, 1:56 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 256 PM CDT SUN JUL 9 2006 .DISCUSSION... CLUSTERS OF THUNDERSTORMS CONTINUE TO TRACK E ACROSS MAINLY NE AL...ALONG AND AHEAD OF ADVANCING SFC WIND SHIFT. THESE HAVE HAD A BIT MORE WIND SHEAR TO HELP THEM OUT...BUT SO FAR PEAK GUST TO 40KT AT KHSV HAS BEEN RECEIVED. EVEN A 3BSS IN A STRONGER CELL IN DEKALB COUNTY...BUT WITH ECHO TOP BELOW 40KFT. A POOL OF DRIER AND MORE STABLE AIR AND A WIND SHIFT TO THE W-NW HAS FOLLOWED. SUNSHINE AND DEEPER MIXING HAVE ZOOMED TEMPS INTO THE LOWER 90S. FURTHER SW...THE LEADING EDGE OF DEEPER MOISTURE WAS CREEPING BACK NE THROUGH N MS AND INTO FAR SW TN PER CU FIELD AND DEW POINTS INCREASING. THIS BOUNDARY WILL REMAIN A PLAYER IN THE WEATHER THROUGH TONIGHT AND MONDAY. MEANWHILE...HIGH BASED -SHRA ARE DROPPING SE THROUGH TN AND MAY YET REACH THE AREA THIS EVENING. LOOKING AT WATER VAPOR IMAGERY AND UPPER AIR FIELDS...NW FLOW ALOFT CONTINUES ACROSS THE REGION...WITH A RIDGE AXIS SET UP ACROSS THE SOUTHERN PLAINS. THE UPPER LOW IN NM IS MAKING SLOW PROGRESS NE AND WILL EVENTUALLY OVERTOP THE RIDGE INTO THE UPPER MIDWEST/MID MS VALLEY REGION. A NOCTURNAL LOW LEVEL JET IS PROGGED TONIGHT ACROSS THE MID SOUTH...INCREASING ISENTROPIC LIFT...MOISTURE TRANSPORT AND CONVERGENCE ACROSS THE OZARKS...MID SOUTH INTO WESTERN PORTIONS OF THE TN VALLEY. THE GFS CONTINUES TO BE MORE BULLISH. ALTHOUGH THE MAJORITY OF FORCING WILL BE TO OUR NW...IT IS CONCEIVABLE THAT A BAND OF NOCTURNAL CONVECTION COULD LIGHT UP LATE TONIGHT AS FAR E OF NW AL. ONE OR MORE CLUSTERS/MCS WILL TRAVERSE THE BOUNDARY ON MONDAY...AGAIN...BEST CHANCES FURTHER W AND NW YOU GO. SO WILL KEEP HIGHER CHANCE POPS IN NW AL...AND LOWER CHANCES FURTHER E OF I-65. RESULTING RAINFALL...OR EVEN JUST HIGH CLOUD BLOWOFF COULD PUT A LID ON HIGH TEMPS. THUS...A COMPROMISE SOLUTION MAY BE BEST...CLOSER TO NGM MOS. AS THE 8H-7H RIDGE BUILDS ON TUESDAY AND THE UPPER LOW PULLS NE INTO THE NATIONS MID SECTION...THE LLJ/MTV CORE POSITION SHOULD BE ACROSS THE MO AND MID MS VALLEYS. SO...THE GOING FORECAST OF GRADUAL HEATING EACH DAY LOOKS GOOD...EVENTUALLY INTO THE LOWER 90S BY THE END OF THIS WEEK. THE GFS CONTINUES TO DEVELOP CONVECTIVELY INDUCED MESOSCALE LOWS/VORTS THIS WEEK. THIS IS ESPECIALLY SO WITH A SPIN UP LOW LATE THIS WEEK IN THE UPPER MIDWEST...WHICH EVENTUALLY CUTS OFF AND DROP S TOWARD US BY FRIDAY. ALTHOUGH POSSIBLE...IT IS NOT SOMETHING I CAN GO CRAZY OVER IN A SYNOPTIC EXTENDED FORECAST. SO...MOS WAS DISCOUNTED AND WILL LEAVE 20 POP FOR AFTN/EVNG PULSE CELL DEVELOPMENT AND ALLOW FOR FURTHER ASSESSMENT. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 68 88 70 91 / 20 40 20 20 SHOALS 69 87 70 91 / 20 50 20 20 CULLMAN 68 87 71 91 / 20 40 20 20 FAYETTEVILLE 68 88 69 90 / 20 30 20 20 ALBERTVILLE 67 86 71 90 / 20 30 20 20 FORT PAYNE 66 85 69 90 / 20 30 20 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && KULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1227 PM CDT SUN JUL 9 2006 ALZ001>010-016-TNZ076-096-097-100230- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1227 PM CDT SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A WEAK TROUGH OF LOW PRESSURE MOVING EAST ACROSS THE TENNESSEE VALLEY WILL INTERACT WITH INCREASING MOISTURE AND INSTABILITY THIS AFTERNOON TO PRODUCE ISOLATED STRONG THUNDERSTORMS. THESE WILL BE MOST PREVALENT EAST OF THE SHOALS AND ACROSS NORTH ALABAMA. THE MAIN THREATS FROM THESE STORMS WILL BE SUDDEN LIGHTNING...GUSTY WINDS...AND BRIEF DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. CLUSTERS OF THUNDERSTORMS WILL BE MORE LIKELY ON MONDAY AS A STRONGER DISTURBANCE MOVES ACROSS THE LOWER MISSISSIPPI INTO THE TENNESSEE VALLEY. AS A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST DURING THE LATTER HALF OF THE WEEK...TYPICAL HOT AND HUMID CONDITIONS ARE ANTICIPATED...WITH WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. KULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 110 PM CDT SUN JUL 9 2006 ALZ005>007-091900- LIMESTONE-MADISON-MORGAN- 110 PM CDT SUN JUL 9 2006 ...SIGNIFICANT WEATHER ALERT FOR EASTERN LIMESTONE...MADISON AND MORGAN COUNTIES UNTIL 200 PM CDT... AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MADISON TO FALKVILLE...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PRICEVILLE. SOMERVILLE. MADISON. TRIANA. FLORETTE. VALHERMOSO SPRINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 136 PM CDT SUN JUL 9 2006 ALZ006>008-091900- MADISON-MARSHALL-MORGAN- 136 PM CDT SUN JUL 9 2006 ...SIGNIFICANT WEATHER ALERT FOR MADISON...MARSHALL AND EASTERN MORGAN COUNTIES UNTIL 200 PM CDT... AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF HARVEST TO 8 MILES SOUTHWEST OF MORGAN CITY...OR ALONG A LINE EXTENDING FROM 6 MILES WEST OF MERIDIANVILLE TO 13 MILES NORTHWEST OF ARAB...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... VALHERMOSO SPRINGS. HUNTSVILLE. LACEY SPRINGS. MERIDIANVILLE. WHITESBURG. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 148 PM CDT SUN JUL 9 2006 ALZ010-091930- DE KALB- 148 PM CDT SUN JUL 9 2006 ...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 230 PM CDT... AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT PAYNE...MOVING EAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FORT PAYNE. HAMMONDVILLE. VALLEY HEAD. MENTONE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 159 PM CDT SUN JUL 9 2006 ALZ006-091930- MADISON- 159 PM CDT SUN JUL 9 2006 ...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 230 PM CDT... AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MERIDIANVILLE...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MERIDIANVILLE. MOORES MILL. DEPOSIT. NEW MARKET. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 230 PM CDT SUN JUL 9 2006 ALZ016-092000- CULLMAN- 230 PM CDT SUN JUL 9 2006 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 300 PM CDT... AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF BLOUNTSVILLE...OR 11 MILES EAST OF CULLMAN...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WALTER. HOLLY POND. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 313 PM CDT SUN JUL 9 2006 ALZ008>010-092100- DE KALB-JACKSON-MARSHALL- 313 PM CDT SUN JUL 9 2006 ...SIGNIFICANT WEATHER ALERT FOR DEKALB...JACKSON AND MARSHALL COUNTIES UNTIL 400 PM CDT... AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOLLYWOOD TO SECTION TO 5 MILES WEST OF GERALDINE TO 6 MILES SOUTHWEST OF BOAZ...MOVING SOUTHEAST AT 10 MPH. ISOLATED WIND GUSTS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WHITON. HOLLYWOOD. CHIGGER HILL. KILPATRICK. GERALDINE. LATHAMVILLE. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS. SCHAUB
The Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down on Highway 68 near the county line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521883.